Many people have experienced unwanted side effects of medications, but an allergic reaction to a medication is not the same thing as a side effect or adverse effect. An allergic reaction is an immune system response that can be mild to life-threatening. It is important to familiarize yourself with the signs of allergic reactions for each medication you take. Contact your doctor if you experience a mild allergic reaction and seek emergency medical attention if you have severe symptoms.
Your immune system usually fights germs to keep you healthy. If you have allergies, your immune system overreacts to ordinary substances that normally are not harmful. The substances that trigger an allergic reaction are called allergens.
When you are exposed to an allergen, your white blood cells produce antibodies. The antibodies trigger the release of histamine and other chemicals in your blood called mediators. The mediators cause the symptoms of the allergic reaction. An allergic reaction usually will not occur the first time that you take a medication, but it usually takes place the second time the medication is taken. Symptoms of an allergic reaction may be mild in the form of a rash, or life-threatening if vital organs are affected.
Certain drugs are more likely to cause allergic reactions than others, including the following:
• Painkillers: Codeine, Morphine, nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, naproxen, or indomethacin
• Penicillin: Including antibiotics that are penicillin products
• Cephalosporins: Including antibiotics that are cephalosporin products
• Sulfonamides: Including sulfa products, such as antibiotics, oral diabetes medications, and water pills (diuretics)
• Antiseizure Medications: Phenytoin (Dilantin), Carbamazepine (Tegretol)
• Insulin preparations
• Local Anesthetics: Novocain, Lidocaine
• General Anesthesia
• Iodine: Used in contrast dyes for X-rays
Medication allergies can cause a variety of symptoms depending on the drug and the amount of drug used. Medication allergies typically do not occur immediately after a drug is taken but instead take days or weeks after the first dose. Common symptoms include rash, itchy red patches or bumps, fever, and muscle, and joint aches.
A potentially life-threatening reaction, anaphylaxis, requires immediate emergency medical treatment. Symptoms of anaphylaxis include hives, itching, and pale or flushed (reddened) skin. It can be difficult to breathe if the airways narrow and the throat and tongue swell. A wheezing noise may be heard while breathing. The pulse may feel weak and fast. Nausea, vomiting, diarrhea, dizziness, and fainting can also occur.
A severe anaphylaxis reaction can cause a person to develop anaphylactic shock and stop breathing or stop the heart. Symptoms of anaphylactic shock include a sudden drop in blood pressure, difficulty breathing, and a loss of consciousness. Again, immediate emergency medical treatment is needed. Although it is not common, death can result.
If you are experiencing life-threatening symptoms, you should receive emergency medical treatment. If you experience mild allergic symptoms, you should contact the doctor that prescribed the medication. Your doctor will decide what to do based on your symptoms. Typically a review of your symptoms can confirm a medication allergy without the need for tests.
Doctors typically will discontinue the use of a medication that causes an allergic reaction. You should follow your doctor’s instructions for discontinuing a medication carefully. Do not discontinue a medication without consulting your doctor. Your doctor will likely have you try another medication that has a similar function. You may be prescribed a medication to stop the allergic reaction and ease symptoms.
You should not take medications that you are allergic to. Inform your pharmacy and physicians about your medication allergies. Wear a medical alert necklace or bracelet that states your drug allergy.
Am I at Risk
There are certain risk factors that may make you at risk for a medication allergy, including:
• You are allergic to eggs, shellfish, or soybeans
• Your family members have allergies or asthma
• You take frequent or large doses of a drug
• You have certain medical conditions, such as HIV.
• You use injected medications instead of pills
A potentially life-threatening anaphylaxis reaction can result from a drug allergy. Although it is rare, death can occur.
If you’re searching for an emergency room near me, look no further. Our dedicated team is ready to provide you with the urgent medical care you need. Don’t wait in uncertainty – reach out to us now for immediate assistance. Your well-being is our priority, and we’re here to help you get the care you require. Contact us without delay for swift and professional attention.